Lapis ISSN 2398-2969

Diarrhea: antibiotic-associated

Synonym(s): Antibiotic-associated diarrhea

Contributor(s): David Perpinan, Lesa Thompson

Introduction

  • Cause: some oral antibiotics disrupt the balance of microorganisms and allow pathogenic bacteria to proliferate and cause disease.
  • Signs: general signs of ill health with watery diarrhea and rapid deterioration of the patient.
  • Diagnosis: history and clinical signs; detection of enterotoxins (mainly from Clostridium spiroforme).
  • Treatment: aggressive fluid therapy, supportive care, withdrawal of the causative antibiotic and administration of cholestyramine, probiotics and metronidazole.
  • Prognosis: poor, although it depends on the severity of clinical signs.

Pathogenesis

Etiology

  • After the administration of some antibiotics (mainly oral) the balance of intestinal bacteria is disrupted, which can allow over-proliferation of pathogenic bacteria Therapeutics: antimicrobials.
  • Many of the pathogenic bacteria that induce antibiotic-associated diarrhea are susceptible to the antibiotics that cause it. This is because the spores are resistant, so the intestinal tract can be recolonized by pathogenic bacteria after the antibiotic has disrupted the normal microflora.
  • As a result of recolonization, diarrhea may develop some time after the antibiotic has been withdrawn.

Predisposing factors

General

  • The consequence of antibiotic administration is not completely predictable. In many cases no adverse effects are seen after administration of antibiotics that are reported to cause antibiotic-associated diarrhea, and in other cases some diarrhea (usually transient and mild) occurs after administration of antibiotics that are reported as “safe” in rabbits.
  • Other factors, such as feeding a low-fiber diet, may be involved in the development of antibiotic-associated diarrhea.

Specific

  • Oral administration carries a greater risk than parenteral administration. As an example, penicillins Penicillin are reported to cause enterotoxemia Enterotoxemia (Clostridiosis) when given orally, but they are safe when given parenterally.
  • Clindamycin, lincomycin and oral ampicillin carry a high risk of inducing diarrhea. On the other hand, enrofloxacin Enrofloxacin and trimethoprim/sulfonamide Trimethoprim/sulfamethoxazole Trimethoprim/sulfadiazine are among the safest options.
  • Rabbits reared in intensive conditions are more likely to develop antibiotic-associated diarrhea than pet rabbits.

List of antibiotics and safety of use

Safe orally and parenterally
Safe orally but NOT parenterally
  • Gentamicin Gentamicin, although it can produce nephrotoxicity when given parenterally, antibiotic-associated diarrhea is not commonly reported.
Safe parenterally but NOT orally
Safe topically (and therefore orally)
NOT safe by any route
  • Cefoperazone/sulbactam.
  • Clindamycin.
  • Erythromycin Erythromycin.
  • Lincomycin.
  • Piperacillin.

Pathophysiology

  • Several species of Clostridium can proliferate in the cecum or small intestine and cause rapid death due to the effects of enterotoxins Enterotoxemia (Clostridiosis). Clostridium spiroforme is most commonly involved.
  • Other pathogenic bacteria can also be involved, such as Escherichia coli Escherichia coli or Klebsiella (previously Enterobacter) aerogenes.
  • Specific antibiotics may be associated with specific bacteria causing diarrhea.

Timecourse

  • Once the problem starts, the condition of the rabbit may deteriorate quickly.
  • A typical time course is 6-48 h.

Epidemiology

  • Experimental studies have shown that even with the use of those antibiotics that are usually associated with a high rate of mortality, some animals survive without showing clinical signs.

Diagnosis

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Further Reading

Publications

Refereed Papers

  • Recent references from PubMed and VetMedResource.
  • Harakudo Y, Morishita Y, Nagaoka Y et al (1996) Incidence of diarrhea with antibiotics and the increase of clostridial in rabbits. J Vet Med Sci 58 (12), 1181-1185 PubMed.

Other sources of information

  • Harcourt-Brown F (2014) Digestive System Disease. In: BSAVA Manual of Rabbit Medicine. Eds: Meredith A & Lord B. BSAVA, UK. pp 168-190.
  • Varga M (2014) Textbook of Rabbit Medicine. 2nd edn. Butterworth-Heinemann, UK. pp 494.


ADDED